Spontaneous adverse event reports of serious ventricular arrhythmias, QT prolongation, syncope, and sudden death in patients treated with cisapride

Jean T. Barbey, Ralph Lazzara, Douglas P. Zipes

Research output: Contribution to journalArticlepeer-review

52 Scopus citations

Abstract

Context: Adverse cardiac events, typically long QT syndrome, have been reported in patients treated with the gastrointestinal prokinetic agent cisapride. Objective: To analyze cases of cisapride-associated long QT syndrome and ascertain the degree of confidence in the diagnosis of long QT syndrome and the presence of risk factors. Design: Review of all cases reported to the manufacturer, health authorities, or in the medical literature as of October 1999, Methods: Before review, specific definitions and a classification scheme were agreed upon. Each case was classified by confidence in the long QT syndrome diagnosis and the presence of recognized risk factors (cofactors) or other medical conditions that were listed as contraindications in the June 1998 United States labeling (labeled conditions). Results: Of 574 cases reviewed, 391 cases of long QT syndrome or isolated QT prolongation were confirmed. Most of these were classified as long QT syndrome with high (145, 37%) or medium (92, 23.5%) confidence in the diagnosis. Recognized cofactors were present in 262 (67%) cases. The proportion of cases with recognized cofactors rose with confidence in the diagnosis (P < 0.001) from 42.2% in the low-confidence group to 68.5% and 82.1% in the medium- and high-confidence groups, respectively. Conversely, the proportion of cases with other labeled conditions decreased with confidence in the diagnosis, from 33.3% for low confidence to 13% and 8.3% for medium and high confidence, respectively. Analysis of cases and prescribing data showed reporting rates decreased in studied months in 1999 compared with the average study period. Conclusion: In most cases with high or medium confidence in the diagnosis of cisapride-associated long QT syndrome, recognized cofactors for long QT syndrome were present. The risk of cisapride-related long QT syndrome may be minimized by avoiding cofactors.

Original languageEnglish (US)
Pages (from-to)65-76
Number of pages12
JournalJournal of Cardiovascular Pharmacology and Therapeutics
Volume7
Issue number2
DOIs
StatePublished - Jan 1 2002

Keywords

  • Cisapride
  • Drug interactions
  • Long QT syndrome

ASJC Scopus subject areas

  • Pharmacology
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Spontaneous adverse event reports of serious ventricular arrhythmias, QT prolongation, syncope, and sudden death in patients treated with cisapride'. Together they form a unique fingerprint.

Cite this